Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 18, 2017, 2:16 PM CDT for Big Stone County, Minnesota; Grant County, South Dakota. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2017, 2:16 PM CDT (19:16 UTC)
- Expired
- Aug 18, 2017, 3:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Big Stone County, MN, Grant County, SD
The radar
The Aberdeen radar (KABR), 149 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:35 PM CDT | HAIL 1 | Milbank, SD | NO DAMAGE APPARENT AT TIME OF CALL. |
| Aug 18, 2:40 PM CDT | HAIL 1.25 | Milbank, SD | REPORT RELAYED THROUGH SOCIAL MEDIA. |
| Aug 18, 2:42 PM CDT | HAIL 1.75 | 1 W Milbank, SD | REPORT AND VIDEO RELAYED THROUGH SOCIAL MEDIA. HAIL BLANKETED THE ENTIRE U.S. HIGHWAY 12 ROADWAY. |
| Aug 18, 2:50 PM CDT | TSTM WND GST 67 | 1 W Milbank, SD | MOBILE MESONET INSTRUMENTS MEASURED THE STRONG WINDS. |
| Aug 18, 3:06 PM CDT | HAIL 1 | 4 Ese Milbank, SD | RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038
WUUS53 KABR 181916
SVRABR
MNC011-SDC051-182000-
/O.NEW.KABR.SV.W.0161.170818T1916Z-170818T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
216 PM CDT FRI AUG 18 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southern Big Stone County in west central Minnesota...
Northeastern Grant County in northeastern South Dakota...
* Until 300 PM CDT
* At 216 PM CDT, a severe thunderstorm was located near Milbank,
moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Milbank and Twin Brooks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4527 9645 4510 9645 4519 9682 4530 9673
4528 9643 4527 9643
TIME...MOT...LOC 1916Z 279DEG 15KT 4525 9669
HAIL...1.00IN
WIND...<50MPH
$$
Serr3 follow-up statements
122
WWUS53 KABR 181926
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
226 PM CDT FRI AUG 18 2017
MNC011-SDC051-182000-
/O.CON.KABR.SV.W.0161.000000T0000Z-170818T2000Z/
Big Stone MN-Grant SD-
226 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN BIG STONE AND NORTHEASTERN GRANT COUNTIES...
At 226 PM CDT, a severe thunderstorm was located over Milbank, moving
southeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Milbank and Twin Brooks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4519 9680 4529 9669 4528 9650 4527 9643
4527 9645 4510 9645
TIME...MOT...LOC 1926Z 304DEG 12KT 4522 9666
HAIL...1.50IN
WIND...<50MPH
$$
Serr324
WWUS53 KABR 181929 CCA
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
229 PM CDT FRI AUG 18 2017
MNC011-SDC051-182000-
/O.COR.KABR.SV.W.0161.000000T0000Z-170818T2000Z/
Big Stone MN-Grant SD-
229 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN BIG STONE AND NORTHEASTERN GRANT COUNTIES...
At 228 PM CDT, a severe thunderstorm was located over Milbank, moving
southeast at 15 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Milbank and Twin Brooks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4519 9680 4529 9669 4528 9650 4527 9643
4527 9645 4510 9645
TIME...MOT...LOC 1926Z 304DEG 12KT 4522 9666
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
$$
Serr387
WWUS53 KABR 181952
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
252 PM CDT FRI AUG 18 2017
MNC011-SDC051-182000-
/O.CON.KABR.SV.W.0161.000000T0000Z-170818T2000Z/
Big Stone MN-Grant SD-
252 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN BIG STONE AND NORTHEASTERN GRANT COUNTIES...
At 252 PM CDT, a severe thunderstorm was located near Milbank, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Milbank and Twin Brooks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4519 9680 4529 9669 4528 9650 4527 9643
4527 9645 4510 9645
TIME...MOT...LOC 1952Z 283DEG 18KT 4522 9657
HAIL...1.00IN
WIND...60MPH
$$
SerrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:25 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 18, 12:25 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1225 PM CDT Fri Aug 18 2017 .UPDATE... Issued at 1223 PM CDT Fri Aug 18 2017 See updated aviation discussion below. UPDATE Issued at 1013 AM CDT Fri Aug 18 2017 Just a few showers currently occurring across the far northeastern CWA at this time, with stronger activity to the north. Still looks as though additional redevelopment is possible later this afternoon, mainly east of Interstate 29. Will continue to monitor. No changes made to winds or temperatures at this time. && .SHORT TERM...(Today through Sunday Afternoon) Issued at 415 AM CDT Fri Aug 18 2017 Continue to see isolated showers and storms across the CWA while a larger coverage of precipitation is noted across ND closer to the main vort max. Have been adjusting POPs the past couple hours to account for radar trends. Actually had a mini heat burst here in Aberdeen about an hour or so ago with an area of showers that moved through. For later today, will be watching fairly compact vort max/shortwave as it drops southeast across the area. Low center moves right across far northeast SD and west central MN. Fairly decent coverage of showers and storms across ND right now with this system and it's all moving southeast. CAM solutions show decent areal coverage across the far northeast CWA today, so have increased POPs accordingly. There is about 1000 J/KG MLCAPE to work with, but no shear. Mid-level lapse rates are fairly healthy. Interesting to note that some of the parameters associated with landspouts or very weak tornadoes are showing up on the low end. Given the nice vort moving through and associated surface boundaries/wind shift, one cannot completely rule this out. May mention this in the HWO. Conditions quiet down tonight as surface high pressure quickly passes through the area. By Saturday morning, this high is already departing to the southeast, thus allowing for southerly winds and much warmer air to move into the region. Still fairly good signals for nice warming on Saturday, and will see highs in the 80s and 90s. Fairly dry air will be moving into central SD as well, with RH values dropping into the 20s and 30s. Does not appear to hit Red Flag criteria though. Cool front will then drop south through the area Saturday night, but looks to come through mostly dry. Slightly cooler temperatures can be expected on Sunday. .LONG TERM...(Sunday Evening through Thursday) Issued at 415 AM CDT Fri Aug 18 2017 Will start out with zonal flow aloft, with a subtle wave embedded within this flow moving across the region. At the surface we will have a lee low to the west, with a stalled front across the South Dakota/Nebraska state line, and low level easterlies. A low level jet will set up over Nebraska/southeast South Dakota Sunday night/early Monday morning resulting in elevated convection. There is a second shortwave embedded within zonal flow aloft, and the current timing brings its influence into the area Monday night. Models again show the stalled front becoming the focus for convection, though without the low level jet influence this time. Tuesday, during the day, we see a shift to a northwest flow aloft regime and dry conditions as surface high pressure moves from Canada into the Western Lakes region, then continues southeast through the end of the work week. Temperatures should trend right around average for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1223 PM CDT Fri Aug 18 2017 For the most part, VFR conditions will prevail across the area through midday Saturday. The exception will be across the far eastern CWA this afternoon where shower and thunderstorm development is possible. Brief periods of MVFR vsbys in rain will be possible with any thunderstorms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TMT LONG TERM...Connelly AVIATION...Parkin
Hazardous weather outlook, Aug 18, 4:44 AM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 444 AM CDT Fri Aug 18 2017 MNZ039-046-SDZ007-008-011-019>023-190945- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 444 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and storms are expected across far northeast South Dakota and west central Minnesota today. A few storms could contain small hail and gusty winds. The atmosphere is such today that a landspout or a very weak and small tornado is possible. This would mainly be over extreme northeast South Dakota and on into west central Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003>006-009-010-015>018-033>037-045-048-051-190945- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 444 AM CDT Fri Aug 18 2017 /344 AM MDT Fri Aug 18 2017/ This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
In the hours before
Special weather statement, Aug 18, 2:14 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
214 PM CDT FRI AUG 18 2017
MNZ046-SDZ021-182000-
Big Stone MN-Grant SD-
214 PM CDT FRI AUG 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG STONE AND
NORTHEASTERN GRANT COUNTIES UNTIL 300 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milbank, moving east at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Milbank, Ortonville, Big Stone City, Odessa and Twin Brooks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4522 9627 4525 9629 4525 9631 4526 9634
4526 9641 4527 9643 4527 9645 4510 9645
4520 9682 4532 9673 4529 9625
TIME...MOT...LOC 1913Z 279DEG 15KT 4525 9669
SerrThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:11 PM CDT | Special Weather Statement | ABR | Potter, Sully | 79 min |
| Aug 18, 2:14 PM CDT | Special Weather Statement | ABR | Grant | 46 min |
| Aug 18, 2:59 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 46 min |
| Aug 18, 3:51 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 24 min |
| Aug 18, 4:18 PM CDT | Special Weather Statement | ABR | Deuel | 42 min |
| Aug 18, 4:24 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.